The Institute for Safe Medication Practices (ISMP) is warning pharmacists and medical practitioners about the potentially severe consequences of using abbreviations for drug names. Their recent report, submitted to the National Medication Errors Reporting Program, sheds crucial light onto one way in which patients could be injured by a Maryland pharmacy error—through miscommunications and mix-ups based on drug abbreviations.
For example, according to an article discussing the ISMP’s report, one commonly confusing abbreviation is “tPA,” which refers to “tissue plasminogen activator alteplase (Activase).” In one situation, an urgent order for alteplase for a patient in an intensive care unit (ICU) was sent to the pharmacy. A nurse from the ICU called the pharmacy to ask if the “tPA” was ready, but the pharmacist, who was newly hired and unfamiliar with the abbreviation tPA, thought the request was for “TPN,” or “total parenteral nutrition.” The pharmacist then told the nurse that the drug would be there in a few minutes, since they were currently mixing parenteral nutrition solutions.
Later that day, when the needed alteplase did not arrive, the ICU nurse called the pharmacy again. Another pharmacist answered, saw the urgent order in the database, and began to dispense a dosage of the drug. Unfortunately, in her rush, she forgot to mix the drug according to the protocol for inpatient use and was delayed while re-dispensing and mixing the drug. This delay, since the drug was already delayed due to the abbreviation mix-up earlier, led to the hospital calling a rapid response team for the patient in question.
The report also found that the abbreviation of “tPA” is sometimes confused by practitioners with “TNK,” for “tenecteplase,” and TXA, for “tranexamic acid.” Mix-ups among these substances can be harmful, since these drugs are each used to treat different medical concerns and should generally not be taken by a patient who does not need them.
Because of these unfortunately all too common mix-ups, the U.S. Food & Drug Administration and ISMP both recommend that medical practitioners avoid using abbreviations for drug names, and instead only refer to them by their brand or generic names. Pharmacists can also update their databases to ensure that abbreviations do not occur so that it is always clear which specific drug is being discussed. While these recommendations are a start, pharmacy mix-ups still may happen, leading to injuries, illnesses, and increased medical care.
Call a Pharmacy Error Injury Lawyer
In the unfortunate event that you or a loved one receives the wrong medication due to an abbreviation mix-up or another Maryland pharmacy error, state law allows you to bring a claim against the pharmacy responsible. Holding them responsible will not undo the mistake but can provide your family and you with compensation for your medical bills, pain and suffering, and lost wages. If you are interested in learning more and discussing your case with an attorney, contact Lebowitz & Mzhen, Personal Injury Lawyers, today. We represent clients all over Maryland, Virginia, and Washington, D.C., and we work diligently to ensure that negligent pharmacies are held accountable when errors occur. Call today at 800-654-1949 to learn more.